Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 35, NWS Springfield, MO

June 6, 2005Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Jun 6, 2005, 5:25 AM CDT for Crawford County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 5:25 AM CDT (10:25 UTC)
Expired
Jun 6, 2005, 11:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Crawford County, KS

The radar

The Springfield radar (KSGF), 130 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
960 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 061026
FFWSGF
KSC037-061630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 AM CDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAWFORD COUNTY IN KANSAS.

* UNTIL 1130 AM CDT.

* AT 524 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.   
  DOPPLER RADAR ESTIMATED ONE AND A HALF INCHES OF RAIN HAS FALLEN 
  OVER WESTERN AND CENTRAL CRAWFORD COUNTY OVER THE LAST HOUR...WITH 
  ADDITIONAL AMOUNTS UP TO AN INCH POSSIBLE.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...PITTSBURG...ARMA...FRONTENAC...GIRARD...MCCUNE...
  BEULAH...BRAZILTON...CHICOPEE...CROWEBURG...FARLINGTON...FRANKLIN
  AND GREENBUSH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3765 9466 3736 9469 3731 9508 3764 9504

$$

TERRY
2 follow-up statements
000 
WGUS73 KSGF 061233
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
732 AM CDT MON JUN 6 2005

KSC037-061630-
CRAWFORD KS-
732 AM CDT MON JUN 6 2005

...FLASH FLOOD WARNING CONTINUES FOR CRAWFORD COUNTY UNTIL 1130 AM
CDT...

AT 730 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 
THAT UP TO TWO AND A HALF INCHES OF RAINFALL HAD FALLEN OVER CENTRAL 
AND SOUTHERN CRAWFORD COUNTY SINCE 5 AM. 

HEAVY RAIN WAS ENDING ACROSS ACROSS THE WARNED AREA. HOWEVER RUNOFF 
FROM THE EARLIER RAINFALL WILL LIKELY CAUSE FLOODING TO CONTINUE. 
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...PITTSBURG... 
ARMA...FRONTENAC...GIRARD...MCCUNE...BEULAH...BRAZILTON... 
CHICOPEE...CROWEBURG...FARLINGTON...FRANKLIN...GREENBUSH...LONE 
OAK...POLK AND RINGO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. TURN AROUND...DONT DROWN

$$

TERRY
000 
WGUS73 KSGF 061456
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
956 AM CDT MON JUN 6 2005

KSC037-061505-
CRAWFORD KS-
956 AM CDT MON JUN 6 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CRAWFORD COUNTY HAS
BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. IF 
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

THUNDERSTORM DEVELOPMENT IS POSSIBLE AGAIN THIS AFTERNOON...WHICH 
COULD BRING ADDITIONAL HEAVY RAINFALL TO EXTREME SOUTHEAST KANSAS.

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 3:00 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 6, 3:00 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 AM CDT MON JUN 6 2005

.DISCUSSION...

MOST CHALLENGING PART OF THIS MORNINGS FORECAST SEEMS TO BE THE
FIRST 12-24 HOURS. ALMOST ALL NUMERICAL GUIDANCE IS GENERATING SOME
QPF OVER THE AREA TODAY...BUT WE ARE HAVING A HARD TIME KEYING IN ON
WHAT THE IMPETUS IS FOR THE PRECIP. MODELS ARENT EXACTLY DOING A
STELLAR JOB WITH ONGOING CONVECTION NEAR KS/OK BORDER...SO REALLY
HARD TO EMBRACE THEM THEIR IDEA OF RAIN FOR TODAY. HAVING SAID
THAT...CONVECTION IS EXPANDING IN AREAL COVERAGE TO OUR WEST SO
OBVIOUSLY WILL NEED TO INCLUDE POPS OF SOME SORT TODAY. WILL MAKE A
LAST MINUTE DECISION ON POPS JUST PRIOR TO GRID ISSUANCE.

TODAYS PHANTOM DISTURBANCE IS THEN FORECAST TO MOVE OUT OF THE AREA
TONIGHT WITH UPPER HEIGHTS SLOWING BUILDING. WITH BUILDING HEIGHTS
AND NO OBVIOUS TRIGGERS APPARENT KEPT FORECAST GENERALLY DRY FROM
THIS EVENING THROUGH EARLY WEDNESDAY AFTERNOON. NEXT FRONT MAY TRY
AND SAG INTO MISSOURI BY LATER WEDNESDAY AFTERNOON BRINGING SOME
CHANCE FOR CONVECTION LATE WEDNESDAY THROUGH MUCH OF THE REST OF THE
WEEK.

GUIDANCE CONTINUES TO BE FAR TOO COOL DURING THE DAY OVER THE DRY
PORTIONS OF OUR CWA...SO KEPT TEMPS GENERALLY ABOVE GUIDANCE THERE.
ONE EXCEPTION COULD BE TODAYS HIGHS GIVEN THE POTENTIAL FOR
CLOUDINESS AND POSSIBLY SOME RAIN TO KEEP IT COOLER...SO EMBRACED
GUIDANCE EVERYWHERE TODAY. GIVEN THE DEVELOPING CONVECTION WILL OPT
TO KEEP THINGS VERY BRIEF THIS MORNING ON CLOSE ON THAT NOTE.

THANKS FOR THE COORDINATION THIS MORNING LSX/EAX/HPC

IZZI

&&

.AVIATION...

FOR THE 06Z TAFS...WILL CONTINUE TO KEEP CONVECTION OUT OF JOPLIN
AND SPRINGFIELD TAF SITES WITH DECENT CAP ON 00Z KSGF SOUNDING. WILL
BUMP CLOUD COVER UP IN THE EARLIER PORTION OF THE TAFS TO ACCOUNT
FOR ANVIL SPREADING NORTHEAST FROM CONVECTION OVER THE RED RIVER
VALLEY.

TERRY

&&

.CLIMATE...

THE EXCEPTIONALLY DRY WEATHER CONTINUES FROM SGF TO VIH AND
SOUTHEASTWARD. DID A BIT MORE NUMBER CRUNCHING THIS MORNING AND
FOUND THAT UNO HAS ONLY RECEIVED 19% OF THEIR NORMAL PRECIPITATION
SINCE MAY 1ST. AFTER MISSING ANOTHER SHOT AT PRECIPITATION OF ANY
SIGNIFICANCE YESTERDAY...WE ARE NOW IN THE MIST OF A 23 DAY STRETCH
WITHOUT A SINGLE DAY RAINFALL OF MORE THAN A TENTH OF AN INCH. EVEN
MORE REMARKABLE...IT HAS BEEN 145 DAYS SINCE WE HAVE SEEN A CALENDAR
DAY RAINFALL IN EXCESS OF 0.80. THERE HAVE ONLY BEEN 7 OTHER TIMES
SINCE 1888 THAT SGF HAS SEEN A STRETCH LONGER THAN THIS...WITH THE
LONGEST STRETCH 170 DAYS FROM 11/10/35 TO 4/27/36 (DURING THE DUST
BOWL ERA).

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 5, 3:25 PM CDT, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT SUN JUN 5 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
325 PM CDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING
  AND HEAVY RAINFALL...AND POSSIBLY HAIL UP TO THE SIZE OF NICKELS
  AND WIND GUSTS TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  ISOLATED THUNDERSTORM DEVELOPMENT WILL BE MAINLY CONFINED TO FAR
  SOUTHWEST MISSOURI THROUGH THIS EVENING.

  ADDITIONAL THUNDERSTORM DEVELOPMENT WILL OCCUR AFTER MIDNIGHT
  ACROSS FAR SOUTHERN MISSOURI AND SOUTHEAST KANSAS.

  DISCUSSION:

  A WARM LAYER ALOFT...MARGINAL WIND SHEAR...AND WEAK SURFACE
  CONVERGENCE WILL INHIBIT SIGNIFICANT THUNDERSTORM DEVELOPMENT
  THIS AFTERNOON AND EVENING. THE BEST CHANCE OF DEVELOPMENT WILL
  ACROSS FAR SOUTHWEST MISSOURI WHERE LOW LEVEL MOISTURE WILL BE
  GREATEST. ISOLATED THUNDERSTORMS MAY DEVELOP WITH A STRONG TO
  SEVERE STORM POSSIBLE.

  THUNDERSTORMS MAY REDEVELOP LATE TONIGHT INTO THE EARLY MORNING
  HOURS MONDAY AS AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION.
  A FEW STRONG STORMS WITH HAIL AND HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY...AND AGAIN LATE IN
  THE WEEK.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED NATURE OF THUNDERSTORM DEVELOPMENT...SPOTTER
  ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Jun 6, 4:11 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 AM CDT MON JUN 6 2005

MOZ066-061015-
VERNON-
411 AM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ADVISORY FOR VERNON COUNTY UNTIL 515 AM CDT...

AT 405 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEVADA...AND MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE...
  NEAR WALKER BY 435 AM CDT.
  NEAR SCHELL CITY BY 500 AM CDT.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

IZZI
Special weather statement, Jun 6, 4:17 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
417 AM CDT MON JUN 6 2005

MOZ067-078-061015-
CEDAR-ST. CLAIR-
417 AM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ADVISORY FOR CEDAR AND ST. CLAIR COUNTIES
UNTIL 515 AM CDT...

AT 416 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EL DORADO SPRINGS...OR 15 MILES NORTHWEST OF
STOCKTON...AND MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL BE...
  5 MILES SOUTHWEST OF OSCEOLA BY 515 AM CDT.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

IZZI
Local storm report, Jun 6, 4:24 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0424 AM CDT MON JUN 06 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0422 AM     HAIL             NEVADA                  37.83N 94.37W
06/06/2005  0.88 INCH        VERNON             MO   LAW ENFORCEMENT

FEH
Local storm report, Jun 6, 4:28 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0428 AM CDT MON JUN 06 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0428 AM     HAIL             EL DORADO SPGS          37.87N 94.03W
06/06/2005  0.50 INCH        CEDAR              MO   LAW ENFORCEMENT

FEH
Special weather statement, Jun 6, 4:52 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
452 AM CDT MON JUN 6 2005

KSZ097-061100-
CRAWFORD-
452 AM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD COUNTY UNTIL 600 AM
CDT...

AT 451 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF PARSONS...AND MOVING NORTHEAST AT
35 MPH.

THIS STORM WILL BE...
  NEAR MCCUNE BY 500 AM CDT.
  NEAR GIRARD BY 525 AM CDT.
  NEAR ARMA BY 535 AM CDT.
  NEAR MULBERRY BY 540 AM CDT.
  NEAR ARCADIA BY 545 AM CDT.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

IZZI
Special weather statement, Jun 6, 5:13 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 AM CDT MON JUN 6 2005

KSZ073-061115-
BOURBON-
513 AM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 615 AM
CDT...

AT 512 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR REDFIELD...OR 8 MILES SOUTHWEST OF FORT
SCOTT...AND MOVING NORTH AT 15 MPH.

THIS STORM WILL BE...
  NEAR REDFIELD BY 520 AM CDT.
  5 MILES WEST OF FORT SCOTT BY 535 AM CDT.
  NEAR FULTON BY 610 AM CDT.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

IZZI

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.